You are using an older browser version. Please use a supported version for the best MSN experience.

Woman accidentally given anti-depressant

NZ NewswireNZ Newswire 8/08/2016

A woman was left sick and unable to look after her children after being given anti-depressants instead of a painkiller following dental surgery.

A report from Health and Disability Commissioner Anthony Hill has found the 23-year-old patient had been prescribed tramadol to manage her pain after having her wisdom teeth taken out in late 2015.

But when she went to a pharmacy to pick up the drug, she was instead given fluoxetine, a commonly prescribed anti-depressant, by her pharmacist - and ended up taking about 20 of the pills over the next week.

She described having blurry vision, insomnia, drowsiness during the day, light-headedness, increased thrush, and a swollen tongue, and said she couldn't take care of her children properly.

She also had to go back to her dentist twice because the pain from her surgery hadn't eased up.

The commissioner heard the pharmacist had taken the wrong pills out of their packaging and put them in a plain white packet, labelling it "tramadol".

She then gave them to a second pharmacist to check, who also missed the error.

Mr Hill found the pharmacy had the right procedure in place and the mistake was human error.

He ordered a random audit of staff and both pharmacists have apologised to the woman.

image beaconimage beaconimage beacon